High amounts (several milligrams per day) of iodine can interfere with normal thyroid function and should not be taken without consulting a doctor.21 Although potassium iodide supplementation (prescribed for some skin disorders) is usually well-tolerated, it has been known to produce adverse reactions such as rashes, itching or lesions on the skin, gastro-intestinal symptoms, or hypothyroidism, especially in people with a prior history of thyroid problems.22 Because of such potential problems, the use of potassium iodide therapy should be supervised by a doctor. The average diet provides about four times the recommended amount of iodine. For susceptible people, that amount of iodine may be enough to cause health problems.23 A possible link to thyroid cancer has been observed in areas where an iodine-rich diet is consumed,24, 25 and among populations that supplement with iodine.26, 27 However, there is insufficient evidence to conclude that iodine supplementation is responsible for the increased incidence of thyroid cancer. Some people react to supplemental iodine, the first symptom of which is usually an acne-like rash.
When people with small, nontoxic goitre (living in areas not deficient in iodine) received iodine injections, they had a higher incidence of abnormal antibodies suggestive of the early stages of autoimmune thyroid disease.28